Patient : My 84 year old mother has diabetes type 1 and take insulin 2times a day. This afternoon her blood sugar droped to 41 she became weak and dizzy. She drank some juice and ate half a sandwich. For dinner she ate a hamburger and she took her sugar again and it was only 70. So about a hour ago she ate an egg and toast and her sugar went up to 117. But it has started to drop again it is 109 within half an hour. Question is shouled she still take her insulin before bedtime? I have told her to contact her doctor but no reply as of yet.
Blood sugar levels fluctuate within 24 hours. Hypoglycemia (low blood sugar level) is defined as a blood sugar level of <50 mg/dL. Individuals may have different tolerance levels for hypoglycaemia. Your mother had a hypoglycaemic episode (since it reached as low as 40 and symptoms were instantly relieved after eating) which is a common side effect of insulin. She should have some crackers or candy with her all the time so if she will have similar symptoms again, she can eat it and correct the hypoglycaemia right away. It is still okay to continue giving her insulin at night; she may have a small snack (crackers) an hour or two before going to sleep. On her next visit she should mention this hypoglycaemic episode to the doctor. It will be up to her doctor’s discretion to maintain or lower the dose of insulin, weighing the risks vs benefits of course. I do hope I have answered your question. Take care always.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.